Missouri, 2004

Flash Flood in Missouri, September 15, 2004

September 15, 2004 · NWS EAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 15, 1:15 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 15, 1:15 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CDT WED SEP 15 2004

.DISCUSSION...

THE WEAK COLD FRONT WAS LOCATED NEAR INTERSTATE 35 THIS AFTERNOON
WITH THE SHORTWAVE NOTICED EARLIER IN THE CENTRAL PLAINS HAVING
SHIFTED QUICKLY NORTHEAST INTO MINNESOTA. A BROKEN BAND OF SHOWERS
AND THUNDERSTORMS CONTINUE AHEAD OF THE FRONT AS THE FRONT
PROGRESSES SLOWLY SOUTHEAST.

WEAK HIGH PRESSURE SETTLING SOUTHEAST FROM THE NORTHERN PLAINS WILL
CONTINUE TO PUSH THE FRONT THROUGH THE CWA THIS EVENING. ALTHOUGH
SCT SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG THE FRONT THIS
AFTERNOON AND THIS EVENING...DO NOT EXPECT ANY SEVERE ACTIVITY DUE
TO LIMITED AFTERNOON HEATING IN ADVANCE OF THE FRONT.

THE PRECIPITATION WILL END IN THE SE CWA THIS EVENING WITH CLOUD
COVER GRADUALLY THINNING FROM THE NW TO SE. CLOUD COVER MAY LINGER
IN THE SRN ZONES UNTIL VERY LATE TONIGHT DUE TO THE SLOW MOVEMENT OF THE
FRONT ACROSS SOUTHERN MISSOURI.

OTHERWISE...AN UPPER RIDGE WILL BUILD INTO THE CENTRAL PLAINS THROUGH
FRIDAY. THE CIRCULATION AROUND IVAN AND THE HIGH PRESSURE RIDGE
EXTENDING FROM MISSOURI TO THE GREAT LAKES WILL KEEP THE AREA UNDER
EAST TO NORTHEAST LOW LEVEL FLOW THROUGH FRIDAY. PREFER COOLER MAV
GUIDANCE IN THIS REGIME.

DB

AN AMPLIFYING UPPER TROUGH WILL DEVELOP OVER THE WESTERN CONUS THIS
WEEKEND...WITH HURRICANE IVAN TO MEANDER WITHIN THE UPPER RIDGE
ACROSS THE APPALACHIANS. THE 00Z GFS HAS COME IN LINE WITH
YESTERDAYS THINKING WITH A SLOWER PROGRESSION OF THE AMPLIFIED
TROUGH TOWARD THE PLAINS. THE SLOWER TROUGH WILL KEEP THE FORECAST
AREA BENEATH UPPER RIDGING OVER THE WEEKEND INTO THE EARLY WORK
WEEK...RESULTING IN TEMPERATURES WELL ABOVE NORMAL. A COLD FRONT IS
THEN FORECAST TO MOVE ACROSS THE FORECAST AREA TUESDAY NIGHT INTO
WEDNESDAY. HAVE INSERTED LOW CHANCES FOR SHOWERS AND THUNDERSTORMS
DURING THIS TIME FRAME ALTHOUGH TIMING AND STRENGTH OF THE FRONT
REMAIN IN QUESTION.

&&

.PREV DISCUSSION...

155 AM...
EARLY MORNING SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE MEAN
LONGWAVE TROUGH AXIS LOCATED ALONG CENTRAL ROCKIES WITH SEVERAL
SHORTWAVE FEATURES ROTATING THROUGH CYCLONIC FLOW. SHORTWAVE
FEATURES EXPECTED TO INFLUENCE FORECAST AREA INCLUDE WEAK SHORTWAVE
TROUGH CURRENTLY ACROSS EXTREME EASTERN KANSAS...WHICH COMBINED WITH
ISENTROPIC LIFT ALONG 310K SURFACE ASSOCIATED WITH 40-50KT LOW LEVEL
JET HAS ALLOWED AREA OF ACCAS TO RAPIDLY DEVELOP ACROSS MUCH OF
NORTHERN MO. FURTHER WEST SHORTWAVE TROUGH WHICH WILL AFFECT AREA
TODAY CURRENTLY LOCATED OVER NORTHWEST CO. SURFACE ANALYSIS
INDICATED COLD FRONT CURRENTLY LOCATED FROM NORTHERN IA BACK INTO
NORTH CENTRAL KS. LARGE AREA OF CONVECTION IN PROGRESS ALONG/BEHIND
THIS BOUNDARY ACROSS CENTRAL NE/NORTHWEST KS. EXPECT LARGE
CONVECTIVE COMPLEX TO CONTINUE DEVELOPING EASTWARD THROUGH THE
OVERNIGHT HOURS...REACHING NORTHWEST MO TOWARDS DAYBREAK.
ADDITIONALLY...CANT RULE OUT CHANCE OF ISOLATED/WIDELY SCATTERED
SHOWERS THROUGH THE OVERNIGHT HOURS AHEAD OF THIS COMPLEX IN
AFOREMENTIONED REGION OF ISENTROPIC LIFT.

CO SHORTWAVE TO RAPIDLY LIFT ACROSS CENTRAL PLAINS INTO UPPER MS
VALLEY REGION TODAY...WITH BEST LIFT SPREADING ACROSS EXTREME
NORTHEAST KS/NORTHERN MO DURING THE MORNING HOURS. WILL KEEP HIGHEST
POPS ALONG/WEST OF A KC TO KIRKSVILLE LINE. PRECIPITATION DURING THE
AFTERNOON HOURS ALONG ADVANCING COLD FRONT APPEARS A LITTLE MORE
UNCERTAIN...AS MAIN SYNOPTIC LIFT ASSOCIATED WITH CO SHORTWAVE
SHIFTS NORTHEAST OF AREA. ETA MODEL HAS SLOWED TIMING OF FRONT
CONSIDERABLY...NOW PROGGING FRONT TO STAY NORTH/WEST OF KC UNTIL
THIS EVENING...WHILE GFS IS MORE PROGRESSIVE WITH FRONT. ALTHOUGH
FAIRLY POOR MID LEVEL LAPSE RATES WILL LIMIT DEGREE OF
INSTABILITY...IT STILL APPEARS SBCAPE VALUES WILL RANGE IN THE
1000-1500 J/KG THIS AFTERNOON ALONG FRONTAL BOUNDARY. WILL RETAIN
AFTERNOON POPS ACROSS ALL BUT NW CORNER OF MO...THEN INCLUDE CHANCE
POPS DURING EVENING HOURS ACROSS SOUTHEASTERN CWA TO ACCOUNT FOR
SLOWER TIMING.

TEMPERATURES TODAY WILL BE TRICKY...PARTICULARLY ACROSS NORTHERN MO
WHERE DEGREE OF CLOUD COVER AND EXTEND/DURATION OF PRECIPITATION
WILL DETERMINE WHETHER TEMPS ARE ABLE TO RECOVER THIS AFTERNOON.
HAVE TRENDED TEMPS FROM UPPER 70S ACROSS NORTHWEST MO TO MID 80S
ACROSS FAR SOUTHERN CWA.

SEAMAN

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Sep 15, 11:46 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1246 PM CDT WED SEP 15 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON GENERALLY ALONG AND
EAST OF INTERSTATE 35. THE THUNDERSTORMS MAY LINGER THIS EVENING...
EAST OF A LINE FROM MACON TO MARSHALL TO BUTLER. NONE OF THE
ACTIVITY THROUGH THIS EVENING IS EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

DB

The radar

The Pleasant Hill radar (KEAX), 168 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Randolph

When
September 15, 5:00 PM CST to 10:00 PM CST
Where
Randolph County, 1 mi N of Moberly
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
39.440, -92.497 (the zone’s center; the record gives no point)

A thunderstorm produced torrential rains in a short period of time around the city of Moberly. Numerous homes and businesses sustained water damage. There were also several water rescues for stranded motorists.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424617.